Wyoming, 2018

Hail in Wyoming, June 30, 2018

June 30, 2018 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed in the morning of June 30th and moved east. With unusually cold air aloft, the storm produced large amounts of hail, the largest of which was nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the morning of June 30th and moved east. With unusually cold air aloft, the storm produced large amounts of hail, the largest of which was nickel size. Large amounts of hail fell, covering the ground to the death of a few inches in several locations along Missouri Valley Road in northern Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 30, 1:34 AM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 1:34 AM MST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
234 AM MDT Sat Jun 30 2018

.SHORT TERM...Today through Monday night

It looks like one more active day before we settle into a quieter
pattern. The culprit today will be a trough axis shifting eastward
across the area today. At this point, it looks to be an early show,
maybe more like a matinee show East of the Divide. Most areas will
have a chance of a shower or thunderstorm, although the best chance
would be before mid afternoon, even in the morning hours. As for any
stronger storms, the chance is much less today. We have much less
CAPE and lifted indices are much less as well. If there is a
stronger storm, it would be in Johnson and Natrona Counties. The
main threat today would be small hail given the cool temperatures
and low wet bulb zero levels. And speaking of cool, it looks to be
the coolest day of the week. Again, some of the guidance may be a
few degrees to cool. However, it will well below normal for the last
day of June. Any showers should end by early evening with the
balance of the night dry.

We should enter a quieter and warmer pattern as we head into Sunday.
Flat ridging should build across the area. The GFS is showing some
light showers across the northwest mountains. The model does tend to
overdo higher elevation convection so we kept things dry.
Temperatures will rebound but probably only to seasonable levels. It
will turn breezy again in the afternoon and with low humidity it
could enhance fire behavior somewhat. A weak disturbance will
approach Wyoming and could bring a few showers and thunderstorms for
Monday. At this point, moisture looks limited though so we kept POPS
in the isolated category. The main concern again may be elevated
fire behavior given the low humidity and continued gusty southwest
wind.

.LONG TERM...Tuesday through Saturday

Some thunderstorms can be expected over the north and northwest
Tuesday afternoon and night. The central and south will be mostly
dry with very isolated activity. Wednesday will see less
thunderstorms in the north with the main activity in Johnson
county and the Bighorn mountains. The rest of the region will be
dry. Thursday will see very isolated thunderstorms over the north
and dry weather elsewhere. Next Friday and Saturday will be dry
and hot over most of the area.

Tuesday will be breezy in the central and south. This, combined
with low relative humidity and very warm temperatures, will
elevate fire weather concerns as fuels continue to dry out. Less
wind is forecast Wednesday through next Saturday in the central
and south. High temperatures Wednesday through Saturday will be
very warm to hot. Those sensitive to hot temperatures should take
appropriate action to limit exposure to the heat.

&&

.AVIATION...12Z Issuance

MVFR ceilings vicinity KCPR will likely to persist until around 15z
before lifting.

An upper trough will push across the area today, spreading scattered
showers and isolated thunderstorms west of the Divide through the
morning hours, with this activity pushing east of the Continental
Divide 17z Saturday-00z Sunday. Most showers and thunderstorms
should be east of Interstate 25 after 00z Sunday. Stronger
thunderstorms with small hail will occur primarily vicinity KLND-
KRIW-KCPR Saturday afternoon.  VFR, mainly SKC conditions will
prevail 02z-12z Sunday.

&&

.FIRE WEATHER...

A weather system will move across Wyoming and bring scattered
showers and isolated thunderstorms, mainly through mid afternoon.
Small hail will be the main threat. Temperatures will remain below
normal with relative humidity remaining above critical levels. Wind
should remain light to moderate for the most part except across
Sweetwater County. Mixing and smoke dispersal will range from fair
in the basins to excellent across Sweetwater County. Warmer
temperatures, lower humidity and a gusty wind will likely bring
elevated fire behavior to portions of central and southern Wyoming
on Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Meunier
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 30, 1:00 AM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
200 AM MDT Sat Jun 30 2018

WYZ001>020-022>030-011100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
200 AM MDT Sat Jun 30 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Monday through Friday...Elevated fire conditions in the central
and south as hot temperatures and low relative humidity return.
Breezy at times Monday and Tuesday in these areas.

Monday...Isolated thunderstorms in the north and northwest.

Tuesday and Tuesday night...A chance of thunderstorms over the
north.

Wednesday and Thursday...Isolated thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, Jun 30, 7:36 AM MST, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
836 AM MDT SAT JUN 30 2018

WYZ017-301500-
Wind River Basin-
836 AM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 900
AM MDT...

At 836 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Pavillion, moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Fremont
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4350 10867 4351 10865 4350 10862 4325 10865
      4331 10894 4349 10893 4351 10869
TIME...MOT...LOC 1436Z 274DEG 6KT 4340 10884

TL
Special weather statement, Jun 30, 8:05 AM MST, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
905 AM MDT SAT JUN 30 2018

WYZ007-017-301530-
Owl Creek and Bridger Mountains-Wind River Basin-
905 AM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 930
AM MDT...

At 905 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Pavillion to near Pilot
Butte Reservoir. Movement was northeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Ocean Lake around 915 AM MDT.
  Pavillion around 920 AM MDT.

Other locations impacted by these storms include Midvale and
Pavillion Natural Gas Processing Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4359 10858 4315 10833 4311 10872 4345 10890
TIME...MOT...LOC 1505Z 233DEG 10KT 4342 10882 4321 10871

TL

The radar

The Riverton/Lander radar (KRIW), 20 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
June 30, 8:10 AM MST to 8:35 AM MST
Where
Fremont County, 4.08 mi SE of Pavillion to 5.27 mi E of Midvale
Measured
0.88 in hail
Reported by
Public
Coordinates
43.215, -108.614

Large amounts of hail up to nickel size fell in northern Fremont County, especially along Missouri Valley Road. The hail covered the ground to the depth of a few inches in places, including in Midvale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757844.